Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 37, NWS Nashville, TN

May 16, 2009Perry County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 16, 2009, 2:13 PM CDT for Perry County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2009, 2:13 PM CDT (19:13 UTC)
Expired
May 16, 2009, 4:57 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Perry County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1150 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 161913
FFWOHX
TNC135-162215-
/O.NEW.KOHX.FF.W.0037.090516T1913Z-090516T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
213 PM CDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERRY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LINDEN...

* UNTIL 515 PM CDT

* AT 212 PM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOBELVILLE 
AND LINDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3582 8793 3583 8789 3581 8784 3583 8783
      3584 8772 3568 8775 3559 8767 3552 8771
      3551 8771 3548 8796 3554 8798 3564 8803

$$
31/JBW
1 follow-up statement
000 
WGUS74 KOHX 162157
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
457 PM CDT SAT MAY 16 2009

TNC135-162207-
/O.CAN.KOHX.FF.W.0037.000000T0000Z-090516T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY TN-
457 PM CDT SAT MAY 16 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR PERRY COUNTY...

LAT...LON 3582 8793 3583 8789 3581 8784 3583 8783
      3584 8772 3568 8775 3559 8767 3552 8771
      3551 8771 3548 8796 3554 8798 3564 8803

$$

JOHNSTONE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 16, 11:13 AM CDT, 3 hours earlier.

Area forecast discussion, May 16, 11:13 AM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1113 AM CDT SAT MAY 16 2009

.MESO UPDATE...
BROKEN LINE OF STORMS FORMING ALONG COLD FRONT IN NW CORNER OF
MIDSTATE. HEATING ACR SOUTH/EAST MID TN IS EXPECTED TO GENERATE
1500-2500 J/KG B/L CAPES AHEAD OF FRONT. LOW SHEAR EVENT.

INSTAB AND LIFT ENOUGH FOR SOME HAIL. BUT LARGER CONCERN IS FOR
HEAVY RAINFALL IN SOUTH/EAST MID TN. WL POST A FLASH FLOOD WATCH
THIS AFTERNOON AND TONIGHT FOR THESE AREA...AND INCLUDE METRO
NASHVILLE. 1-3 INCHES OF RAINFALL POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 455 AM CDT SAT MAY 16 2009/

MESOSCALE UPDATE 02...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS WESTERN
MIDDLE TN FROM THE TENNESSEE RIVER TO ABOUT 50 MILES EAST OF THE
TENNESSEE RIVER. THIS REMAINS AN AREA OF RATHER STEEP MID-LEVEL
LAPSE RATES ON THE ORDER OF 7 DEGS CELSIUS PER KM. ALSO...VWP OFF
OHX DOPPLER SHOWS 40 KT LOW LEVEL JET WHICH HAS STRENGTHENED OVER
THE LAST HOUR WORKING ACROSS THIS AREA. ALSO OF CONCERN AT THIS TIME
IS OUTFLOW BOUNDARY DROPPING SOUTHEAST OUT OF WESTERN KY AND INTO
NORTHWEST MIDDLE TN DURING THE NEXT HOUR. THIS BOUNDARY MOST
LIKELY WILL ACT TO INCREASE COVERAGE ALONG WITH TSTM INTENSITIES
THAT MAY LEAD TO LOCALLY HEAVY RAINFALL. 1 TO 2 INCH RAINFALL
AMOUNTS COULD OCCUR WITHIN AN HR WHICH WOULD LEAD TO SWOLLEN
CREEKS AND STREAMS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR TNZ011-027-028-
030>034-058>066-075-077>080-093>095.

&&

04
Hazardous weather outlook, May 16, 5:17 AM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
517 AM CDT SAT MAY 16 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-171030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
517 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND THIS
EVENING. GUSTY WIND AND PEA TO MARBLE SIZED HAIL WILL BE THE MAIN
THREAT. LOCALLY HEAVY RAIN MAY ALSO OCCUR...WHICH MAY LEAD TO STANDING
WATER ON ROADWAYS AND MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

In the hours before

Local storm report, May 16, 9:55 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
955 AM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HAIL             8 S JAMESTOWN           36.32N 84.94W
05/15/2009  M1.00 INCH       FENTRESS           TN   LAW ENFORCEMENT

            ONE INCH HAIL WAS REPORTED.

0200 PM     TSTM WND DMG     BYRDSTOWN               36.57N 85.13W
05/15/2009                   PICKETT            TN   LAW ENFORCEMENT

            PENNY SIZE HAIL AND TREES DOWN

0217 PM     HAIL             2 S MURFREESBORO        35.82N 86.39W
05/15/2009  E0.88 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            NICKEL SIZE HAIL ALONG HWY 231 SOUTH

0217 PM     HAIL             5 S LAWRENCEBURG        35.17N 87.34W
05/15/2009  E0.50 INCH       LAWRENCE           TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED BY SPOTTER NEAR LEOME

0225 PM     TSTM WND DMG     3 SW SMITHVILLE         35.93N 85.86W
05/15/2009                   DEKALB             TN   LAW ENFORCEMENT

            SEVERAL TREES BLOWN DOWN

0227 PM     HAIL             MURFREESBORO            35.85N 86.39W
05/15/2009  E1.00 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            NEAR I-24 AND CHURCH STREET

0231 PM     HAIL             SPENCER                 35.74N 85.46W
05/15/2009  E0.75 INCH       VAN BUREN          TN   LAW ENFORCEMENT

            PENNY HAIL IN SPENCER

0240 PM     HAIL             SPARTA                  35.93N 85.47W
05/15/2009  E1.00 INCH       WHITE              TN   EMERGENCY MNGR

            IN SPARTA

0505 PM     HAIL             NASHVILLE               36.17N 86.78W
05/15/2009  E1.00 INCH       DAVIDSON           TN   TRAINED SPOTTER

            MURFREESBORO PIKE AREA NICKEL TO QUARTER SIZE

0510 PM     HAIL             NASHVILLE               36.17N 86.78W
05/15/2009  E0.88 INCH       DAVIDSON           TN   TRAINED SPOTTER

            I-24 AT BRILEY PKWY

0514 PM     HAIL             2 SE NASHVILLE          36.15N 86.76W
05/15/2009  E0.50 INCH       DAVIDSON           TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED AT MURFREESBORO ROAD AND KERMIT
            DRIVE.

0553 PM     HAIL             1 N NASHVILLE           36.19N 86.78W
05/15/2009  E0.75 INCH       DAVIDSON           TN   PUBLIC

            PENNY SIZE HAIL REPORTED BY THE PUBLIC ON BRICK CHURCH
            LANE NEAR INTERSECTION WITH KNIGHT ROAD.

&&

JBW
Special weather statement, May 16, 12:36 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1236 PM CDT SAT MAY 16 2009

TNZ007>009-025>030-056>063-075-077-093>095-161900-
BEDFORD-CANNON-CHEATHAM-COFFEE-DAVIDSON-DICKSON-GILES-HICKMAN-
LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-PERRY-ROBERTSON-RUTHERFORD-SMITH-
SUMNER-TROUSDALE-WAYNE-WILLIAMSON-WILSON-
1236 PM CDT SAT MAY 16 2009

...FLASH FLOOD WATCH IN EFFECT FOR SOUTH AND EAST MIDDLE TENNESSEE THROUGH
MIDNIGHT...

...A LINE OF SHOWERS AND STRONG THUNDERSTORMS HAS OR WILL BE SHORTLY
AFFECTING THE FOLLOWING COUNTIES...BEDFORD...CANNON...CHEATHAM...
COFFEE...DAVIDSON...DICKSON...GILES...HICKMAN...LAWRENCE...LEWIS...
MACON...MARSHALL...MAURY...PERRY...ROBERTSON...RUTHERFORD...SMITH...
SUMNER...TROUSDALE...WAYNE...WILLIAMSON...AND WILSON COUNTIES...

AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS MOVING EAST AT 15 MPH ALONG THE LEADING EDGE OF
A LINE FROM AROUND WESTMORELAND...TO ASHLAND CITY...TO LOBELVILLE...TO
CLIFTON.

HOURLY RAINFALL RATES WITH SHOWERS WILL RANGE FROM AROUND ONE TENTH TO
AROUND ONE HALF OF AN INCH. HOURLY RAINFALL RATES WITH THUNDERSTORMS WILL
RANGE FROM AROUND ONE HALF OF AN INCH OT AROUND ONE INCH.

PEOPLE IN BEDFORD...CANNON...COFFEE...DAVIDSON...EASTERN PERRY...
GILES...HICKMAN...LAWRENCE...LEWIS...MARSHALL...MAURY...RUTHERFORD...
SOUTHEASTERN DICKSON...SOUTHERN CHEATHAM...SOUTHERN ROBERTSON...
SUMNER...TROUSDALE...WAYNE...WESTERN MACON...WESTERN SMITH...
WILLIAMSON AND WILSON COUNTIES...INCLUDING THE CITY OF
WESTMORELAND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE ALSO EXPECTED WITH THIS STORM.

31/JBW
Local storm report, May 16, 1:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     12 NW LEBANON           36.33N 86.47W
05/16/2009  M40 MPH          SUMNER             TN   NWS EMPLOYEE

            WIND GUST MEASURED AT NATIONAL WEATHER SERVICE OFFICE IN
            OLD HICKORY.

&&

JBW
Local storm report, May 16, 1:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
149 PM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             1 S BRENTWOOD           35.98N 86.79W
05/16/2009  E0.75 INCH       WILLIAMSON         TN   TRAINED SPOTTER

            AT TEMPLE HILL GOLF COURSE

&&

TROUTMAN
Local storm report, May 16, 1:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     12 NW LEBANON           36.33N 86.47W
05/16/2009  M40.00 MPH       SUMNER             TN   NWS EMPLOYEE

            WIND GUST MEASURED AT NATIONAL WEATHER SERVICE OFFICE IN
            OLD HICKORY.

0145 PM     HAIL             1 S BRENTWOOD           35.98N 86.79W
05/16/2009  E0.75 INCH       WILLIAMSON         TN   TRAINED SPOTTER

            AT TEMPLE HILL GOLF COURSE

&&

JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:51 AM CDTRiver Flood AdvisoryOHXDecatur, Hardin, Perry, Wayne22 hr
May 16, 11:27 AM CDTFlash Flood WatchOHXBedford, Cannon, Coffee, Cumberland, Davidson, DeKalb and 19 more10 hr
May 16, 12:15 PM CDTSevere Thunderstorm WarningOHXPerry45 min
May 16, 12:49 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson26 min
May 16, 1:49 PM CDTSevere Thunderstorm WarningOHXWilliamson56 min
May 16, 2:04 PM CDTSevere Thunderstorm WarningOHXMaury26 min
May 16, 2:16 PM CDTSevere Thunderstorm WarningOHXLewis, Maury29 min
May 16, 2:35 PM CDTSevere Thunderstorm WarningOHXRutherford25 min
May 16, 2:38 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson22 min
May 16, 2:59 PM CDTSevere Thunderstorm WarningOHXPutnam31 min
May 16, 3:01 PM CDTSevere Thunderstorm WarningOHXClay, Jackson29 min
May 16, 3:13 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam32 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.